Alert archive / California / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 20, 2023, 1:07 PM PDT for Riverside County, San Diego County, California. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2023, 1:07 PM PDT (20:07 UTC)
- Expired
- Aug 20, 2023, 1:45 PM PDT
- In force
- 38 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 115 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WUUS56 KSGX 202007
SVRSGX
CAC065-073-202045-
/O.NEW.KSGX.SV.W.0009.230820T2007Z-230820T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Diego CA
107 PM PDT Sun Aug 20 2023
The National Weather Service in San Diego has issued a
* Severe Thunderstorm Warning for...
Riverside County in southern California...
Northeastern San Diego County in southwestern California...
* Until 145 PM PDT.
* At 107 PM PDT, a severe thunderstorm was located 7 miles northeast
of Salton Sea Beach, or 12 miles north of Salton City, moving
northwest at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Indio, southeastern Palm Springs, Coachella, Palm Desert, Hwy 74
Between Anza And Palm Desert, Thermal, Hwy S22 Between Borrego
Springs And Imperial County Line, Hwy 74 Between Mountain Center
And Anza, La Quinta, Mecca, Indian Wells, Santa Rosa Mountain, and
Bermuda Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3352 11605 3351 11605 3350 11608 3345 11604
3343 11603 3342 11609 3324 11609 3358 11660
3387 11614 3386 11613 3383 11613 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 2007Z 142DEG 49KT 3344 11590
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EA2 follow-up statements
346
WWUS56 KSGX 202032
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
132 PM PDT Sun Aug 20 2023
CAC073-202041-
/O.CAN.KSGX.SV.W.0009.000000T0000Z-230820T2045Z/
San Diego CA-
132 PM PDT Sun Aug 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3352 11605 3351 11605 3350 11608 3345 11604
3343 11604 3342 11607 3342 11610 3346 11618
3364 11651 3387 11614 3383 11613 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 2031Z 142DEG 49KT 3371 11615
$$
CAC065-202045-
/O.CON.KSGX.SV.W.0009.000000T0000Z-230820T2045Z/
Riverside CA-
132 PM PDT Sun Aug 20 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR RIVERSIDE COUNTY...
At 131 PM PDT, a severe thunderstorm was located over Coachella,
moving northwest at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Indio, southeastern Palm Springs, Coachella, Palm Desert, Thermal,
Hwy 74 Between Anza And Palm Desert, La Quinta, Mecca, Indian Wells,
Santa Rosa Mountain, and Bermuda Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3352 11605 3351 11605 3350 11608 3345 11604
3343 11604 3342 11607 3342 11610 3346 11618
3364 11651 3387 11614 3383 11613 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 2031Z 142DEG 49KT 3371 11615
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
EA885
WWUS56 KSGX 202041
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
141 PM PDT Sun Aug 20 2023
CAC065-202051-
/O.EXP.KSGX.SV.W.0009.000000T0000Z-230820T2045Z/
Riverside CA-
141 PM PDT Sun Aug 20 2023
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 145 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3352 11605 3351 11605 3350 11608 3345 11604
3343 11604 3342 11607 3342 11610 3346 11618
3364 11651 3387 11614 3383 11613 3375 11601
3374 11595 3352 11595
TIME...MOT...LOC 2041Z 142DEG 49KT 3378 11622
$$
EAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 9:41 AM PDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 20, 9:41 AM PDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
941 AM PDT Sun Aug 20 2023
.SYNOPSIS...
Tropical Storm Hilary will continue to move over Southern
California today. Strong gusty winds currently being felt across
parts of San Diego County will expand northward through our
forecast area today, decreasing later tonight into Monday
morning. Widespread heavy rainfall will develop this afternoon
into this evening. The heaviest rainfall is expected for the
mountains into the deserts with catastrophic flash flooding
possible. Light rain showers will gradually push out of the region
on Monday with drier and warmer weather for Tuesday into next
weekend. West of the mountains look to be dry through the rest of
the week with a small chance for monsoonal thunderstorms for the
mountains and deserts each afternoon and evening.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
* Tropical Storm Warning in effect for all of Southern California.
* Flood Watch in effect through Monday for all of Southern
California.
* Unnecessary travel is discouraged on today due to the high
flooding potential.
* High Wind potential for much of the region today.
Hilary has been downgraded to a tropical storm with maximum
sustained winds of 70 MPH near the eye of the storm. The storm is
located approximately 250 miles south-southeast of San Diego and
will make landfall on the northern Baja peninsula sometime today.
Northeast winds out ahead of the storm have been howling across
the SD County mountains this morning with maximum gusts generally
40-65 MPH. Strong northeast winds will push northward through
SoCal today, where areas west of the mountains will see wind
gusts 35-45+ MPH at times. Winds will diminish this evening into
the overnight hours for all.
Not something we see very often here...a nearly saturated
atmospheric profile! Our balloon launch this morning shows very
saturated air above us with precipitable water readings over 2
inches! This has led to our radar lighting up with numerous
showers across the region this morning with areas west of the
mountains reporting a quarter to one half inch of rainfall thus
far. Cloud tops via visible satellite imagery starting to become
more pronounced over Baja California, where heavier showers and
isolated thunderstorms will impact our region later today. Areas
of Southern California will see rain rates 1-2+ inches, highest
over the mountains. Our main concern will be across the mountains
and deserts, bringing dangerous and locally catastrophic flooding
impacts. Those near burn scars and low lying roadways/desert
washes may be severely impacted. The Storm Prediction Center has
also outlined a small (2-5%) chance of brief and weak tornadoes to
occur across the Coachella Valley and Anza Borrego desert. Those
west of the mountains will see a lower flood threat, but avoiding
unnecessary travel today is a solid bet.
Hi-res models lift scattered showers out of the region through the
morning hours from south to north, with partial clearing into the
afternoon. Much cooler temperatures across interior sections of
our region are expected with humidity remaining for all locales
throughout the day. The trough of low pressure off the California
coast along with the relentless ridge of high pressure over the
Great Plains will continue to funnel in monsoonal moisture from
Mexico into SoCal through the upcoming week. This will lead to
small chances for showers and storms each afternoon/evening across
the mountains and deserts along with drier, though still a bit
humid, conditions west of the mountains.
&&
.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.
Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.
&&
.AVIATION...
201515Z...Coast...RA with bands of RA+ today with variable CIGS 030-
070 lowering to 010-030 in bands of heavier rain. Slight chance of
TSRA this afternoon. Strong winds this afternoon and evening with
gust potential 30-45 kt. North winds shifting to the W/SW and
eventually S this evening. Most precip and strong winds will end
after 06Z Mon.
Valleys/Mountains/Deserts...RA/RA+ today with CIGS 030-070 lowering
to 010-020 in heavier rain bands. Slight chance of TS. Higher
terrain obscured at times. Strong east/southeast winds shifting west
this afternoon and then south this evening. Gusts of 50-70 kt over
the mountains and gusts of 40-50 kt elsewhere. Wind gusts may exceed
35 kt at PSP. Most precip and strong winds will end from south to
north 06Z-10Z Mon.
&&
.MARINE...
At 8 AM the San Clemente Basin buoy reported northeast wind 16G19
kt, and San Clemente Island reported NE winds 21G26 kt. Winds from
Hilary will increase to 20-40 kt from the NNE this morning with
local gusts to 50-55 kt mainly in the inner waters. Winds will shift
to the WSW late this afternoon, eventually becoming southerly
overnight as it weakens. Short-period steep seas of 9 to 14 feet
will occur with these winds as well.
&&
.BEACHES...
160-180 degree SSE swells from Hilary will bring high surf to south
facing beaches today into Monday. Surf on the south-facing beaches
in Orange County will be 5 to 8 feet. Strong longshore and rip
currents will occur at all San Diego and Orange County beaches
through Monday morning. There is a chance of lightning at the
beaches today.
&&
.SKYWARN...
Skywarn activation is requested through tonight. Thank you for
any reports you are able to send us, spotters, they are much
appreciated!
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late tonight for Orange County Coastal Areas-
Orange County Inland Areas-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Valleys-Santa Ana Mountains and
Foothills.
Beach Hazards Statement through Monday morning for San Diego
County Coastal Areas.
Tropical Storm Warning for Apple and Lucerne Valleys-Coachella
Valley-Orange County Coastal Areas-Orange County Inland
Areas-Riverside County Mountains-San Bernardino County
Mountains-San Bernardino and Riverside County Valleys-The
Inland Empire-San Diego County Coastal Areas-San Diego
County Deserts-San Diego County Mountains-San Diego County
Valleys-San Gorgonio Pass Near Banning-Santa Ana Mountains
and Foothills.
Flood Watch through Monday afternoon for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
High Surf Advisory until noon PDT Monday for Orange County
Coastal Areas.
PZ...Tropical Storm Warning for Coastal Waters from San Mateo Point
to the Mexican Border and out to 30 nm-Waters from San
Mateo Point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
&&
PUBLIC...APR
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Aug 20, 12:18 PM PDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1218 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Non-Tstm Wnd Gst 9 WNW Santa Ysabel 33.16N 116.81W
08/20/2023 M84 MPH San Diego CA Mesonet
Mesonet station HP016 Big Black Mountain.
&&
AOTLocal storm report, Aug 20, 12:19 PM PDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1219 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM Rain Mt Laguna 32.86N 116.42W
08/20/2023 M3.93 inch San Diego CA Mesonet
Mesonet station LGMC1 Mt Laguna.
&&
AOTLocal storm report, Aug 20, 12:20 PM PDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1220 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Rain 4 N Lytle Creek 34.32N 117.50W
08/20/2023 M1.80 inch San Bernardino CA Mesonet
Mesonet station MNCC1 Mormon Rock dry side
of mountains.
&&
AOTLocal storm report, Aug 20, 12:46 PM PDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1246 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM Non-Tstm Wnd Dmg 6 SE Big Bear Lake 34.17N 116.86W
08/20/2023 San Bernardino CA Law Enforcement
TREE DOWN BLOCKING ENTIRE DOWNHILL LNS.
&&
EMILocal storm report, Aug 20, 12:54 PM PDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1254 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Non-Tstm Wnd Dmg 8 SW Warner Springs 33.22N 116.74W
08/20/2023 San Diego CA Law Enforcement
OAK TREE DOWN BLOCKING EASTBOUND LN.
&&
EMILocal storm report, Aug 20, 1:01 PM PDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
101 PM PDT Sun Aug 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM Debris Flow Julian 33.08N 116.59W
08/20/2023 San Diego CA Law Enforcement
SR78 / BANNER DR, HEAVY MUD BLOCKING SB
LANES.
&&
EMIThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:00 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 12 hr |
| Aug 20, 8:16 AM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 2 hr |
| Aug 20, 8:53 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
| Aug 20, 11:04 AM PDT | Areal Flood Advisory | SGX | San Bernardino | 9 hr |
| Aug 20, 11:17 AM PDT | Areal Flood Advisory | SGX | San Diego | 6 hr |
| Aug 20, 11:25 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 20, 12:48 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 20, 1:04 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 20, 1:20 PM PDT | Areal Flood Advisory | SGX | Riverside | 4 hr |
| Aug 20, 1:40 PM PDT | Flash Flood Warning | SGX | Riverside | 10 hr |
| Aug 20, 1:51 PM PDT | Flash Flood Warning | SGX | Riverside | 10 hr |
| Aug 20, 2:21 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 4 hr |
| Aug 20, 2:58 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 5 hr |
| Aug 20, 3:11 PM PDT | Areal Flood Advisory | SGX | Orange, San Diego | 2 hr |
| Aug 20, 3:37 PM PDT | Tornado Warning | SGX | San Diego | 23 min |
| Aug 20, 3:46 PM PDT | Flash Flood Warning | SGX | San Diego | 74 min |
| Aug 20, 4:05 PM PDT | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.